Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

August 11, 2021McDonough County, Illinois

NWS Quad Cities, IA issued this special weather statement at Aug 11, 2021, 9:59 AM CDT for McDonough County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 9:59 AM CDT (14:59 UTC)
Expired
Aug 11, 2021, 10:30 AM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Hail
0.75 in
Wind
40

County McDonough County, IL

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS83 KDVN 111459
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
959 AM CDT Wed Aug 11 2021
 
ILZ025-026-034-035-111530-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
959 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central
Hancock, southeastern Henderson, southern Warren and northern
McDonough Counties through 1030 AM CDT...

At 958 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blandinsville, or 8 miles northwest of Macomb, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Macomb, Good Hope and Western Illinois University around 1005 AM 
  CDT.
  Bushnell, Bardolph, New Philadelphia and Little Swan Lake around 
  1015 AM CDT.

Other locations in the path of this storm include Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4063 9091 4068 9045 4045 9045 4044 9091
TIME...MOT...LOC 1458Z 265DEG 51KT 4054 9082 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Ervin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:38 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 6:38 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Wed Aug 11 2021

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 232 AM CDT Wed Aug 11 2021

At 2 AM, a cool front stretched from a surface low near the
northern tip of Lake Superior to Marquette Michigan, then
southwestward to north of LaCrosse to Spencer Iowa and then
westward to Sioux City. Light rain was falling across southern
Bureau and Putnam Counties with thunderstorms farther to the
south. Temperatures ranged from 79 degrees at Fort Madison and
Moline to 70 degrees at Savanna. Dewpoints were in the upper 60s
to mid 70s across the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 232 AM CDT Wed Aug 11 2021

The forecast concerns for today remain heat and thunderstorm
potential. There is a heat advisory for the entire area today from
noon to 7 PM. There is also a slight risk or level 2 risk for
severe thunderstorms today.

In the near term, weak convergence along the 850 low level jet is
producing showers and thunderstorms across portions of central
Illinois early this morning. The low level jet is expect to
intensify over the next couple of hours with scattered showers and
thunderstorms possible along and east of the Mississippi River
through sunrise. Heavy rain and small hail are primary threats.

The airmass across the area is forecast to quickly recover this
morning and into this afternoon ahead of a cold front that will
move across the area this evening before stalling across the area.
Models continue to show sunny skies across the area with high
temperatures surging into the lower 90s once again with dewpoints
in the 70s this afternoon. This will produce heat indices during
the afternoon and early evening of 100 to 106 across the area with
the highest heat indices expected south of Interstate 80 once
again.

This will also recharge the instability for this afternoon and
evening with CAPE values in excess of 4000 J/KG possible once
again. 0 to 6 km shear will increase with the base of a deep 500
mb trough across the Upper Midwest. Expect shear values of around
30 knots  with storm moving from northwest to southeast. Models
show the best lift across the area late this afternoon across our
far northwest and then spreading southeastward into west central
Illinois and northeast Missouri later in the evening. Expecting a
line of thunderstorms to develop late afternoon and move
southeastward through the evening. The main threats will be
damaging winds, large hail, as well as heavy rainfall with
precipitable water near 2.00 inches. The CAMs radar simulated
reflectivity seems to support this solution but vary in coverage
and intensity of the storms. The 6 UTC HRRR develops the line
farther to the south and east than the 00 UTC NAM Nest. The rain
chances are a blend of all of these solutions.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 232 AM CDT Wed Aug 11 2021

Storm chances and lingering heat and humidity will extend into
Thursday, then a pattern change will provide cooler, drier weather
Friday through the weekend into early next week. The threat of
severe storms remains through Thursday, albeit lower with only a
Marginal Risk from SPC covering much of the forecast area.

Thursday: At least isolated showers and thunderstorms may be
festering in the far south at the onset and will have slight chances
for this. Otherwise, the next round of storms will likely develop
along a cool front depicted dropping into the north during the
afternoon, advancing into the central and south by evening.
Anticipating another day with strongly unstable air in the warm
sector, where MLCAPES may again reach 3000-4000 J/KG, there may be
strong to severe storms with primarily a damaging wind threat,
mainly across the south late in the day within the Marginal Risk
area. A weak mid level shortwave with 40-50 kt mid level winds
dropping into the area late afternoon and evening may provide enough
shear for more organized storm clusters and a possibly a better
potential for severe storms going into the evening, where higher
pops are mentioned. Storm chances are mentioned through the night,
due to some uncertainty in how fast the front and associated storms
exit to the south.

Temperatures should again climb into the upper 80s to lower 90s,
depending on cloud trends. With dewpoints again well in the 70s, it
will be another uncomfortably humid day. The current combination of
temperatures and dewpoints result in peak heat index values in the
90s to around 100. However, if there is less cloud cover to start
the day, highs could be a few degrees warmer, possibly driving heat
index values into the advisory range, which will need to be watched
in later forecast updates.

Friday through Monday, a northwest upper level flow and surface high
pressure passing from the Northern Plains to the Great Lakes will
provide dry, and somewhat cooler and less humid weather through much
of the weekend. Highs are held in the 80s with overnight lows in the
60s, and possibly 50s in the north. Latest models have a return to a
more progressive zonal upper flow developing around Sunday, which
could bring back at least low chances for thunderstorms. For now,
Sunday through Tuesday are kept dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 638 AM CDT Wed Aug 11 2021

Thunderstorms will impact the BRL and possibly the MLI site early
this morning. Otherwise, today will see gusty south to southwest
winds. A front dropping south through the area this afternoon will
likely trigger additional thunderstorms, which are handled with
prob30 wording. While not currently mentioned, these may have
severe wind gusts, along with IFR conditions due to heavy
rainfall.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 7 PM CDT this evening for
     Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
     Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory from noon today to 7 PM CDT this evening for
     Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
     McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
     Whiteside.

MO...Heat Advisory from noon today to 7 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Aug 11, 3:28 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Wed Aug 11 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A heat advisory is in effect for the entire area from noon to 7 PM
this evening. Heat index values of 100 to 106 are expected this
afternoon into the early evening hours.

There is also a Slight Risk for severe thunderstorms across the
entire area today and tonight. The primary threats are damaging
winds, hail, heavy rainfall, and frequent lightning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe storms are possible late Thursday afternoon and evening,
mainly south of a line from Stockton, Illinois to Cedar Rapids,
Iowa where the Storm Prediction Center has a Marginal Risk. The
main severe weather threat will be damaging winds. Heavy rainfall
and frequent lightning will also be possible.

Very warm and humid conditions will linger through Thursday with
heat index readings near 100 in the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and evening.

Cousins/Sheets

In the hours before

Local storm report, Aug 11, 8:51 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     NON-TSTM WND DMG 1 ENE DAVENPORT         41.57N 90.58W
08/11/2021                   SCOTT              IA   PUBLIC

            POWER OUT WITH A TREE DOWN, ALONG WITH A
            SNAPPED POWER POLE.

&&

TJG
Local storm report, Aug 11, 8:56 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 AM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       1 NNE BURLINGTON REGION 40.79N 91.13W
08/11/2021  M1.87 INCH       DES MOINES         IA   TRAINED SPOTTER

            HEAVY RAIN FROM THIS MORNING.

&&
Local storm report, Aug 11, 9:18 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 AM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND DMG 2 WSW BETTENDORF        41.55N 90.50W
08/11/2021                   SCOTT              IA   TRAINED SPOTTER

            LARGE TREE BRANCH DOWN APPROX 12 INCHES IN
            DIAMETER.

&&

GROSS
Local storm report, Aug 11, 9:20 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 AM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             3 NE BEAVERDALE         40.88N 91.17W
08/11/2021  E0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

            PEA HAIL, TIME ESTIMATED FROM RADAR. DELAYED
            REPORT.

&&

GROSS
Local storm report, Aug 11, 9:56 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             DONNELLSON              40.65N 91.56W
08/11/2021  E0.25 INCH       LEE                IA   CO-OP OBSERVER

&&

GROSS
Special weather statement, Aug 11, 9:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
959 AM CDT Wed Aug 11 2021

ILZ025-026-034-035-111530-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
959 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central
Hancock, southeastern Henderson, southern Warren and northern
McDonough Counties through 1030 AM CDT...

At 958 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blandinsville, or 8 miles northwest of Macomb, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Macomb, Good Hope and Western Illinois University around 1005 AM
  CDT.
  Bushnell, Bardolph, New Philadelphia and Little Swan Lake around
  1015 AM CDT.

Other locations in the path of this storm include Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4063 9091 4068 9045 4045 9045 4044 9091
TIME...MOT...LOC 1458Z 265DEG 51KT 4054 9082

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:38 AM CDTSpecial Weather StatementDVNLee37 min
Aug 11, 5:56 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee19 min
Aug 11, 6:10 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee20 min
Aug 11, 6:24 AM CDTSevere Thunderstorm WarningDVNDes Moines22 min
Aug 11, 6:38 AM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa37 min
Aug 11, 6:59 AM CDTFlash Flood WarningDVNDes Moines, Lee3 hr
Aug 11, 7:04 AM CDTSpecial Weather StatementDVNMuscatine26 min
Aug 11, 8:16 AM CDTHigh Wind WarningDVNClinton, Des Moines, Louisa, Muscatine, Scott104 min
Aug 11, 9:46 AM CDTAreal Flood WarningDVNDes Moines, Lee3 hr
Aug 11, 10:24 AM CDTSpecial Weather StatementDVNLee21 min
Aug 11, 3:36 PM CDTSpecial Weather StatementDVNWashington24 min
Aug 11, 4:26 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque49 min
Aug 11, 5:11 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones49 min
Aug 11, 5:38 PM CDTTornado WarningDVNDubuque13 min
Aug 11, 6:24 AM CDTSpecial Weather StatementDVNMcDonough36 min
Aug 11, 7:32 AM CDTSpecial Weather StatementDVNRock Island28 min
Aug 11, 7:55 AM CDTSpecial Weather StatementDVNBureau, Henry, Whiteside65 min
Aug 11, 8:07 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside53 min
Aug 11, 8:33 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Putnam, Whiteside57 min
Aug 11, 10:45 AM CDTSpecial Weather StatementDVNHenderson, Warren30 min
Aug 11, 10:57 AM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren33 min
Aug 11, 5:11 AM CDTSpecial Weather StatementDVNClark34 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.